caret icon Back to all discussions

Topamax withdrawal, weight gain?

Hello everyone,
I have been struggling with chronic migraine for 5-6 years now. After several unsuccessful treatments, my doctor prescribed me Topamax. I have been on it for more than 3 years now. It totally worked for 2ish years, but now it doesn't anymore. It was the only drug which let me live in a decent way, but the price I'm paying in terms of cognitive side effects is just too high if there are alternatives.

I was taking the 100 mg dose, now gradually lowering it and stopping it in 3 weeks. Shall I expect withdrawal side effects? I am particularly concerned with the weight gain. Has anyone been able to control their weight while coming off Topamax?

Thank you very much.

  1. Thanks so much for writing in with this question. I understand the cognitive side effects of Topamax (I'm on it as well) and can also understand why you'd want to step off the medication. Are you under a doctor's care/guidance re: tapering off the drug? You'll definitely want to have that help as you go through the process. First, apologies that our hyperlinks are currently not working- so you'll have to cut and paste the following but we have a few resources on this topic that should be of help (please look at the community comments sections following each article):
    https://migraine.com/forums/topiramate-withdrawal

    https://migraine.com/forums/cannot-deal-with-topamax-withdrawal-seeking-help

    https://migraine.com/forums/possible-topamax-withdrawal-need-advice


    https://migraine.com/blog/migraine-preventive-medication-topamax-for-weight-loss
    I hope this will assist you with some of your questions and concerns. Please let us know how we can support you. Thinking of and here for you. Warmly, Holly (migraine.com team).

    or create an account to reply.